Skip to main content

Birth control pills, weight gain and caffeine

Share |
Alison asks:

I'm 18 and am soon to start college, I just started the pill, I have a boyfriend and we engage in vaginal intercourse pretty often. Since the pill makes you gain weight, I drink green tea, which is supposed to increase your metabolism (I'm desperate not to gain weight). One cup has about as much caffeine as a cup of coffee and I drink a cup everyday. I also drink alot of coffee. I read somewere that caffeine has a effect on birth control pills, like some antibiotics do. Is this true? If so I want to stop drinking it, please let me know.

Heather Corinna replies:

There is no data to support that caffeine reduces the effectiveness of birth control pills or other hormonal birth control.

However, since the pill can cause breast tenderness, and caffeine can make that worse, if you're having any issues with that, you may want to cut back on the java some. Too, BCPs can intensify the effects of caffeine, making you feel extra jittery.

But your one cup of green tea daily isn't going to do you any harm, especially considering the myriad of health benefits green tea can have to offer.

I do want you to understand that while you drinking some green tea is just fine, that it likely won't influence any weight you may gain on the pill. Not all women DO gain weight on the pill, for the record, and those who report weight gain report very small gains: usually less than five pounds, and no one is going to notice a five-pound difference in anyone's weight but that person. Plus, just as many women report weight loss on the pill as do weight gain, so it's not even accurate to say the pill causes weight gain. Its side effects, of all types, vary really widely from women to woman and pill to pill.

And when weight gain does happen, it doesn't happen because the metabolism has slowed down. It's about water retention and about estrogens increasing tissue on the breasts, hips or thighs. And while absolutely, good diet and exercise can counteract that to some degree, supplements to boost metabolism won't make a dent, since they don't change the levels of estrogens in your body (and if they did, they would interfere with your pill's effectiveness, which they do not). Some pills may cause an increase in appetite, in which case the way to counteract weight gain there is just to keep eating a healthy diet and avoid overeating.

In any event, no matter what the fear of weight gain is, just do yourself a favor and make sure that that fear isn't resulting in you spending a lot of time obsessing about it: it's more sensible to worry about something like that sapping the joy out of your life than about a couple pounds on your hips.

written 08 Jul 2007 . updated 13 Dec 2012

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.